, Volume 21, Issue 3, pp 257–263 | Cite as

Semilattice Operations Generated by Lattice Terms

  • R. Padmanabhan
  • P. Penner


Let ℒ=〈L;∨,∧〉 be a subdirectly irreducible modular lattice, cL and p(x,y,z) an essentially ternary lattice term. In this paper we show that if p(x,y,c) is a semilattice operation then p(x,y,c)=∨ or ∧ and L is bounded and c=0 or c=1. This sheds light on the methodology used to move back and forth between generalizations of median algebras and lattices, and provides a negative answer to a problem posed by A. Knoebel and G. Meletiou.


semilattice lattice quasilattice compatible orders subdirectly irreducible distributive multisemilattice modular lattice pseudomedian algebras 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Grätzer, G.: Lattice Theory: First Concepts and Distributive Lattices, W. H. Freeman & Co, San Fransico, 1971. Google Scholar
  2. 2.
    Grätzer, G.: Universal Algebra, 2nd edn, Springer-Verlag, New York, 1979. Google Scholar
  3. 3.
    Isbell, J. R.: Median algebra, Trans. Amer. Math. Soc. 260(2) (1980), 319–362. Google Scholar
  4. 4.
    Knoebel, A. and Meletiou, G.: Distributive multisemilattices as two-sorted algebras: Their generalization, representation, and embedding in pseudomedian algebras, Discuss. Math. Algebra and Stochastic Methods 19 (1999), 179–206. Google Scholar
  5. 5.
    Knoebel, A. and Romanowska, A.: Distributive multisemilattices, Dissertationes Math. 309 (1991), pp. 44. Google Scholar
  6. 6.
    Padmanabhan, R.: Regular identities in lattices, Trans. Amer. Math. Soc. 158(1) (1971), 179–188. Google Scholar
  7. 7.
    Padmanabhan, R. and Penner, P.: Structures of free n-quasilattices, Algebra Colloquium 6(3) (1999), 249–260. Google Scholar
  8. 8.
    Padmanabhan, R. and Penner, P.: Subdirectly irreducible n-quasilattices, Algebra Universalis 31 (1994), 124–134. CrossRefGoogle Scholar
  9. 9.
    Sholander, M.: Medians, lattices, and trees, Proc. Amer. Math. Soc. 5 (1954), 808–812. Google Scholar
  10. 10.
    Wille, R.: On free modular lattices generated by finite chains, Algebra Universalis 3 (1973), 131–138. Google Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ManitobaWinnipegCanada

Personalised recommendations